Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 3, NWS Midland/Odessa, TX

May 25, 1996Gaines County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 25, 1996, 5:19 PM CDT for Gaines County, Texas. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1996, 5:19 PM CDT (22:19 UTC)
Expired
May 25, 1996, 6:10 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:20 PM CDTHail 1.75Loop, TX
May 25, 5:20 PM CDTHail 1.75Loop, TX
May 25, 6:00 PM CDTHail 1.75Loop, TX
May 25, 6:15 PM CDTThunderstorm Wind 50Loop, TX
May 25, 6:20 PM CDTThunderstorm Wind 57Loop, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 252219
TORMAF
TXC165-252310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
519 PM CDT SAT MAY 25 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 610 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...NORTHERN GAINES COUNTY
 
AT 518 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY MIDLAND
DOPPLER RADAR AND SPOTTER REPORTS 31 MILES WEST OF LAMESA OR 17
MILES SOUTHWEST OF ASHMORE MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ASHMORE.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

$$

MURDOCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 10:27 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, May 25, 10:27 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1027 AM CDT SAT MAY 25 1996

OBVIOUS THAT CHANGES ARE OCCURRING THIS MORNING WITH HIGH DEW POINTS
AND LOW CLOUDS.  STRONG BOUNDARY LAYER FLOW CONTINUES TO PUMP IN
MOISTURE...WOULD EXPECT AFTERNOON SURFACE DEW POINTS TO STAY IN MID
60S AT MAF FOR FIRST TIME THIS SEASON.  IMPRESSIVE PARAMETERS BOTH
DYNAMICALLY AND THERMODYNAMICALLY FOR THIS AFTERNOON AND EVENING.

CAPPING INVERSION SLIGHTLY STRENGTHENED IN PAST 24 HOURS AND WITHOUT
DYNAMIC SUPPORT WOULD BE DIFFICULT TO BREAK WITH EXPECTED HIGH
TEMPS.  COOLER MID LEVEL TEMPS AT ELP...BUT LITTLE ADVECTION OR
MOVEMENT OF THAT COOLER AIR THIS DIRECTION.  CUU BALLOON TOOK A
SIESTA...SO HARD TO TELL WHAT KIND OF 700 MB TEMPS WILL BE ADVECTING
INTO REGION.  SPEED MAX COMING INTO AREA ACROSS MEXICO SHOULD AID IN
LIFT AND MAYBE SLIGHT COOLING ALOFT.  THINKING THAT CAP WILL ONLY
DELAY THE ONSET OF STORMS AND WILL NOT PREVENT THEM ALL TtOGETHER.

MOISTURE PRESENTLY AS FAR WEST AS MRF...THINK THAT IT WILL STAY
PRETTY CLOSE TO MOUNTAINS...BUT WILL MIX OUT AT MRF.

CNM 93 10
MAF 89 20
MRF 90 10
P07 90 20

MATHEWS

In the hours before

Special weather statement, May 25, 11:30 AM CDT, 5 hours 49 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-260500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1130 AM CDT (1030 AM MDT) SAT MAY 25 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  A STRONG UPPER-LEVEL STORM SYSTEM LOCATED OVER THE
SOUTHWESTERN UNITED STATES WILL BEGIN TO MOVE EAST TODAY TOWARD
WEST TEXAS AND SOUTHEAST NEW MEXICO.  THUNDERSTORM DEVELOPMENT
IS EXPECTED TO OCCUR LATE THIS AFTERNOON AND EARLY EVENING AS THIS
UPPER-LEVEL DISTURBANCE INTERACTS WITH A VERY UNSTABLE AIRMASS IN
PLACE OVER THE OUTLOOK AREA.  AREAS EAST OF THE MOUNTAINS OF TEXAS
AND NEW MEXICO WILL MOST LIKELY BE AFFECTED BY THIS THUNDERSTORM
ACTIVITY TODAY.

DUE TO THE HIGHLY UNSTABLE AIRMASS PRESENT AND THE WIND PROFILE
IN THE ATMOSPHERE...ANY THUNDERSTORMS THAT DO DEVELOP HAVE A GOOD
CHANCE OF BECOMING SEVERE WITH LARGE HAIL...DAMAGING THUNDERSTORM
WINDS...AND ISOLATED TORNADOES POSSIBLE.

PEOPLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SHOULD KEEP
ABREAST OF THE LATEST WEATHER INFORMATION.  LISTEN TO
RADIO...TV...OR NOAA WEATHER RADIO FOR LATER STATEMENTS...WATCHES OR
WARNINGS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEAD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:34 PM CDTSevere Thunderstorm WarningMAFGaines46 min
May 25, 4:13 PM CDTSevere Thunderstorm WarningMAFGaines62 min
May 25, 5:14 PM CDTSevere Thunderstorm WarningMAFGaines61 min
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFDawson35 min
May 25, 6:11 PM CDTTornado WarningMAFGaines34 min
May 25, 6:23 PM CDTSevere Thunderstorm WarningMAFDawson62 min
May 25, 6:41 PM CDTTornado WarningMAFDawson64 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.